Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Goodland, KS

October 3, 2016Sherman County, Kansas

NWS Goodland, KS issued this special weather statement at Oct 3, 2016, 4:21 PM MDT for Sherman County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2016, 4:21 PM MDT (22:21 UTC)
Expired
Oct 3, 2016, 4:45 PM MDT
In force
24 min
Issued by
NWS Goodland, KS

County Sherman County, KS

The radar

The Goodland radar (KGLD), 44 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2474 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS83 KGLD 032221
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT MON OCT 3 2016
 
COZ090-091-KSZ001-013-032245-
YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE KS-SHERMAN KS-
421 PM MDT MON OCT 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 445 PM MDT/545 PM CDT/...

AT 420 PM MDT/520 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER BURLINGTON...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...BONNY RESERVOIR AND HALE. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 434 AND 448.
 HIGHWAY 385 BETWEEN MILE MARKERS 185 AND 212.

LAT...LON 3977 10221 3970 10185 3921 10215 3929 10237
TIME...MOT...LOC 2220Z 205DEG 39KT 3930 10224 

$$

BULLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Oct 3, 1:50 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 3, 1:50 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
150 PM MDT MON OCT 3 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 127 PM MDT Mon Oct 3 2016

Shortwave trough will lift out of the Great Basin this afternoon
and cut off over the northern Rockies tonight. Lift associated
with this system will interact with a dry line near the Kansas-
Colorado border area and result in isolated to widely scattered
thunderstorms. Moderate instability has develop east of the dry
line with CIN quickly eroding and effective bulk shear is in the
40-45kt range. However, moisture is relatively limited with
surface dew points in the low to mid 50s east of the dry line.
There is a marginal risk of a severe storm or two with hail up to
quarter size and maybe a bit more of a wind threat with bases
around 7kft and DCAPE around 1200 near the dry line. Storms will
be moving northeast at near 40kts and severe threat should end by
06z at the latest.

Cold front will move through after midnight with winds diminishing
and shifting to the northwest. Cooler and much dryer air will
filter into the area on Tuesday. RH will plummet but winds will be
relatively light so not anticipating any fire weather issues.
Skies will clear and temperatures will reach the lower to middle
70s.

.LONG TERM...(Tuesday night through Monday)
Issued at 149 PM MDT Mon Oct 3 2016

Westerly to southwesterly upper level flow is expected over the Tri-
State Area behind the low that will move over the Northern Plains
and ahead of the next trough that will bring cooler weather at the
end of the work week.

Tuesday night drier air will continue to move into the area behind
the cold front that moved through Monday night.  With light winds
and no cloud cover, expect good radiational cooling to occur.
The coolest temperatures are expected west of Highway 25 where lows
will fall into the mid to low 30s, with upper 20s very likely in low
lying locations.  This may lead to a hard freeze occurring for
locations in low lying locations.  A frost advisory will likely be
needed for Tuesday night for a majority of the Tri-State Area.

Wednesday dry conditions will continue despite minor disturbances
moving through the upper level flow over the Tri-State Area.  Highs
will warm a few degrees from Tuesday due to the winds turning back
to the south.

Wednesday night a cold front will move through the Tri-State Area.
Soundings across the Tri-State Area show a very shallow saturated
layer developing along the elevated frontal zone over East Central
Colorado as a short wave trough moves through.  The saturated layer
gradually deepens as it moves northeast across the area.  By the
time it moves over the northeast quadrant of the Tri-State Area
there may be enough elevated CAPE for a thunderstorm to develop. Due
to the shallow nature of the saturated layer, have very low chances
for rainfall, with chances gradually increasing overnight over
southwest Nebraska where the saturated layer will be deepest.
Otherwise lows will be warmer than last night due to the expected
cloud cover and stronger winds.

Thursday highs will be 20 degrees cooler than Wednesday as cold air
advection persists through the day.  The northwest quadrant of the
area may not warm much from the previous night.  Meanwhile the next
upper level trough will move over the Tri-State Area. Ahead of it
the environment will saturate from northwest to southeast with the
deepest saturation over the northwest half of the area. Large scale
lift will also overspread the area through the day.  Chances for
rainfall will increase to the northwest toward the best lift.

Thursday night rainfall chances shift to the southern part of the
area as an upper level short wave trough moves through, bringing one
more round of rainfall with it.  Am not too enthusiastic with
chances for rainfall due to the close proximity of the 500mb trough
axis and associated subsidence and the drier air moving in.
Otherwise lows will fall into the 30s.  Current forecast has lows
above freezing. This may not be cool enough if winds become light
during the overnight and clouds clear.

Friday through Monday will be dry and warmer as an upper level ridge
builds onto the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1129 AM MDT Mon Oct 3 2016

VFR expected at both KGLD and KMCK through the TAF period. Surface
winds will gust from the south up to 40kts through the early
evening ahead of a surface trough in eastern Colorado. Isolated
thunderstorm will develop in the late afternoon on the trough/dry
line and quickly move northeast. Due to the limited coverage,
chances of directly impacting either terminal is too low to
include in the TAFs at this time. Winds will subside overnight
behind a cold front and shift to northwesterly.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...Red Flag Warning until 7 PM MDT this evening for COZ252>254.

NE...NONE.
&&

SHORT TERM...024
LONG TERM...JTL
AVIATION...024
Hazardous weather outlook, Oct 3, 3:48 PM MDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT MON OCT 3 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
348 PM MDT MON OCT 3 2016 /448 PM CDT MON OCT 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SOUTH TO SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 45 MPH
WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE CRITICAL FIRE
WEATHER CONDITIONS ACROSS FAR EASTERN COLORADO. A RED FLAG WARNING
IS IN EFFECT THROUGH 7 PM MDT. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

ACROSS THE REST OF THE TRI-STATE AREA WIND GUSTS OF 40 TO NEAR 50 MPH
ARE EXPECTED THROUGH EARLY THIS EVENING. THE GUSTY WINDS WILL
CAUSE AREAS OF BLOWING DUST WHICH WILL REDUCE THE VISIBILITIES TO
HALF MILE OR LESS AT TIMES. BE PREPARED FOR RAPIDLY CHANGING
VISIBILITIES ESPECIALLY NEAR PLOWED FIELDS.

SEVERE THUNDERSTORMS MAY DEVELOP NORTH OF INTERSTATE 70 LATE THIS
AFTERNOON THROUGH THE EVENING. IF SEVERE THUNDERSTORMS DO DEVELOP
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FOR MUCH OF THE
AREA TUESDAY.

FROST IS VERY LIKELY FOR LOCATIONS WEST OF HIGHWAY 25...WITH A
HARD FREEZE POSSIBLE IN LOW LYING LOCATIONS FOR THE SAME PART OF
THE TRI-STATE AREA WEDNESDAY MORNING. THE RISK FOR FROST AND A
HARD FREEZE EXPANDS TO THE ENTIRE TRI-STATE AREA FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Oct 3, 3:24 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT MON OCT 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     NON-TSTM WND GST W HOXIE                 39.36N 100.44W
10/03/2016  M60 MPH          SHERIDAN           KS   MESONET

            REPORTED ON THE WEST EDGE OF TOWN.

&&

JLUNDQUIST
Special weather statement, Oct 3, 3:25 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT MON OCT 3 2016

NEZ079-032200-
DUNDY NE-
325 PM MDT MON OCT 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL
400 PM MDT...

AT 324 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTH OF HAIGLER...OR 18 MILES NORTHEAST OF WRAY...MOVING
NORTHEAST AT 50 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN DUNDY
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4011 10185 4018 10205 4023 10205 4035 10200
      4035 10169
TIME...MOT...LOC 2124Z 203DEG 41KT 4023 10193

BULLER
Special weather statement, Oct 3, 3:27 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT MON OCT 3 2016

KSZ001-NEZ079-032200-
CHEYENNE KS-DUNDY NE-
327 PM MDT MON OCT 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND CENTRAL DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 400 PM MDT/500 PM CDT/...

AT 326 PM MDT/426 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES NORTH OF ST. FRANCIS...MOVING NORTHEAST AT 45
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
BENKELMAN AND PARKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4025 10136 3979 10168 3987 10190 4035 10169
      4035 10166
TIME...MOT...LOC 2126Z 203DEG 41KT 3991 10176

BULLER
Special weather statement, Oct 3, 3:55 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT MON OCT 3 2016

COZ090-KSZ001-NEZ079-032230-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
355 PM MDT MON OCT 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
430 PM MDT/530 PM CDT/...

AT 354 PM MDT/454 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 14 MILES NORTH OF BONNY RESERVOIR...MOVING NORTHEAST AT
45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
HAIGLER...LAIRD AND BEECHER ISLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4013 10169 3969 10202 3977 10223 4025 10204
TIME...MOT...LOC 2154Z 205DEG 40KT 3981 10208

BULLER
Special weather statement, Oct 3, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT MON OCT 3 2016

COZ090-091-KSZ001-013-032245-
YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE KS-SHERMAN KS-
421 PM MDT MON OCT 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 445 PM MDT/545 PM CDT/...

AT 420 PM MDT/520 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER BURLINGTON...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...BONNY RESERVOIR AND HALE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 434 AND 448.
 HIGHWAY 385 BETWEEN MILE MARKERS 185 AND 212.

LAT...LON 3977 10221 3970 10185 3921 10215 3929 10237
TIME...MOT...LOC 2220Z 205DEG 39KT 3930 10224

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 3:55 PM MDTSpecial Weather StatementGLDCheyenne35 min
Oct 3, 4:41 PM MDTSpecial Weather StatementGLDCheyenne34 min
Oct 3, 5:24 PM MDTSpecial Weather StatementGLDCheyenne51 min
Oct 2, 6:06 PM MDTSevere Thunderstorm WarningGLDKit Carson22 min
Oct 2, 6:31 PM MDTSpecial Weather StatementGLDKit Carson44 min
Oct 3, 3:25 PM MDTSpecial Weather StatementGLDDundy35 min
Oct 3, 3:27 PM MDTSpecial Weather StatementGLDDundy33 min
Oct 3, 5:02 PM MDTSpecial Weather StatementGLDDundy13 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.